Alert archive / Michigan / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Jun 17, 2018, 4:53 AM CDT for 4 counties in Michigan. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 4:53 AM CDT (09:53 UTC)
- Expired
- Jun 17, 2018, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 122 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:45 AM CDT | HEAVY RAIN 1.42 | 5 Ese Paulding, MI | MESONET STATION PAUM4, 5 ESE PAULDING. |
| Jun 17, 6:15 AM CDT | HEAVY RAIN 1.17 | 1 Wsw Rockland, MI | MESONET STATION RKLM4, 1 WSW ROCKLAND. |
| Jun 17, 6:19 AM CDT | HEAVY RAIN 1.96 | 1 E Trout Creek, MI | MESONET STATION MC028, 1 E TROUT CREEK. |
| Jun 17, 6:22 AM CDT | HEAVY RAIN 1.56 | 1 Ese Rockland, MI | MESONET STATION MC027, 1 ESE ROCKLAND. |
| Jun 17, 7:00 AM CDT | HEAVY RAIN 1.06 | 8 S Kenton, MI | COCORAHS STATION MI-IR-1, 8 S KENTON. |
| Jun 17, 7:00 AM CDT | HEAVY RAIN 1.36 | Paulding, MI | CO-OP OBSERVER STATION PDGM4, PAULDING. |
| Jun 17, 7:00 AM CDT | HEAVY RAIN 2.1 | Ontonagon, MI | COCORAHS STATION MI-ON-1, ONTONAGON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
066
WGUS53 KMQT 170953
FFWMQT
MIC053-061-071-131-171245-
/O.NEW.KMQT.FF.W.0004.180617T0953Z-180617T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
553 AM EDT SUN JUN 17 2018
The National Weather Service in Marquette has issued a
* Flash Flood Warning for...
Northwestern Iron County in south central Upper Michigan...
Central Gogebic County in western Upper Michigan...
Southwestern Houghton County in western Upper Michigan...
Ontonagon County in western Upper Michigan...
* Until 845 AM EDT/745 AM CDT/
* At 550 AM EDT/450 AM CDT/, Doppler radar indicated heavy rain
across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly or is
occurring.
* Some locations that will experience flooding include...
Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Paulding,
Northern Lake Gogebic, Sidnaw, Silver City, Norwich, Tamarack Lake
and Trout Creek.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area by 9 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4696 8932 4656 8896 4653 8868 4648 8868
4618 8899 4676 9004
$$
KEC1 follow-up statement
361
WGUS53 KMQT 171155
FFWMQT
MIC053-061-071-131-171615-
/O.EXT.KMQT.FF.W.0004.000000T0000Z-180617T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
755 AM EDT SUN JUN 17 2018
The National Weather Service in Marquette has extended the
* Flash Flood Warning for...
Northwestern Iron County in south central Upper Michigan...
Central Gogebic County in western Upper Michigan...
Southwestern Houghton County in western Upper Michigan...
Ontonagon County in western Upper Michigan...
* Until 1215 PM EDT/1115 AM CDT/
* At 751 AM EDT/651 AM CDT/, Doppler radar indicated heavy rain
across the warned area. Up to three inches of rain have already
fallen. Flash flooding is already occurring or may occur over the
next two hours.
* Some locations that will experience flooding include...
Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Paulding,
Northern Lake Gogebic, Sidnaw, Silver City, Norwich, Tamarack Lake
and Trout Creek.
While the rainfall will slowly diminish this morning, any flooding
that is occuring will take a few hours to subside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4696 8932 4656 8896 4653 8868 4648 8868
4618 8899 4676 9004
$$
KECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:04 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 17, 3:04 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
404 AM EDT Sun Jun 17 2018
.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT SUN JUN 17 2018
The upper Great Lakes will remain on the northern periphery of a
strong 500 mb ridge through tonight as shortwaves continue to top
the ridge and set up the ring of fire convection scenario across the
area. This will continue to bring periods of showers and
thunderstorms to the area and there could be some severe weather as
well with large hail and damaging wind the primary threat. There
will also be heavy rainfall with the thunderstorms and will have to
expand the flash flood watch a bit. Put in Houghton County, Keweenaw
county into the flash flood watch as there has been heavy rainfall
there now. Held off further south with a flash flood watch for now
for Dickinson, Iron and Menominee Counties as it looks like the
heaviest rain would be this afternoon through Monday morning, but
would not be surprised if this area would be the next one to be
under a watch. Confidence is low in this forecast for pops as models
are not really handling the convection well which has been the case
for the past several days. Makes temperature forecasting tricky with
leftover convective debris to deal with along with clouds. Still
think we will see some sunshine today and this will push
temperatures up to at least the upper 80s. Looks quite active for
this forecast period.
.LONG TERM...(Monday through Saturday)
Issued at 404 AM EDT SUN JUN 17 2018
A much quieter pattern is expected to set up across the Upper Great
Lakes region through the extended forecast period, with little to no
weather impacts expected.
A cold front will slowly sag to the south of the U.P. early Monday
morning, which will bring a few showers and thunderstorms to the
southern or southeast half of the U.P. early in the day. Otherwise,
clouds will be on the steady decrease from the north and northwest.
High pressure will then build across the Upper Great Lakes region
and linger through much of the upcoming work week. High temperatures
will be seasonable to slightly above normal through this time period
with highs mainly in the upper 70s to low 80s. Overnight lows will
be in the upper 40s to the upper 50s. The next chance of rain will
be toward the end of next week into next weekend as a a low pressure
system approaches from the Plains. Confidence is low for that time
period; therefore, will stick with a consensus of the models, with
little change, bringing a chance of showers and thunderstorms for
next Saturday and Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 126 AM EDT SUN JUN 17 2018
VFR conditions should generally prevail at KIWD/KCMX/KSAW thru this
aftn. However, clusters of shra/tsra will be roaming the Upper Lakes
region and will impact the terminals intermittently, especially
during the overnight/early morning hrs. Conditions will likely fall
to IFR if not lower during heaviest pcpn. Low-level jet aiming into
the Upper Lakes will result in LLWS overnight. There should mostly
be a break in shra/tsra activity during the day today, then cold
front dropping across the area will likely bring another round of
shra/tsra with conditions falling to MVFR or lower early this
evening. As upslope winds develop behind the front at KIWD/KCMX,
cigs will likely fall to IFR or even LIFR during the evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EDT SUN JUN 17 2018
Convection will continue out ahead of an approaching frontal
boundary with strong to possibly severe thunderstorms expected into
tonight. Winds will stay at or below 20 knots through the forecast
period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flash Flood Watch through Monday afternoon for MIZ001>003-009-
084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KEC
AVIATION...Rolfson
MARINE...07Hazardous weather outlook, Jun 17, 2:42 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 342 AM EDT Sun Jun 17 2018 MIZ001>007-009>014-084-085-181200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe with large hail and damaging winds. A few storms could also produce heavy rainfall. See the flood watch product for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rainfall will be possible. See the flood watch for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail, wind damage or flooding from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-181200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-181200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 342 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. KEC
In the hours before
Special weather statement, Jun 16, 10:58 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Marquette MI
1158 PM EDT SAT JUN 16 2018
MIZ002-003-170445-
Ontonagon MI-Houghton MI-
1158 PM EDT SAT JUN 16 2018
...SPECIAL WEATHER STATEMENT...
At 1156 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Ontonagon with an additional strong thunderstorm
5 miles east of Hancock, moving east at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Houghton, Hancock, Chassell, South Range, Redridge, The Upper
Entrance of Portage Canal, McLain State Park, Toivola, Freda,
Fourteen Mile Point and Painesdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4709 8900 4714 8897 4727 8859 4700 8844
4689 8912 4702 8918
TIME...MOT...LOC 0356Z 251DEG 24KT 4701 8906
KECLocal storm report, Jun 17, 3:06 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
406 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HEAVY RAIN 5 ESE CHASSELL 47.01N 88.43W
06/17/2018 M1.50 INCH HOUGHTON MI CO-OP OBSERVER
RAINFALL SINCE AROUND MIDNIGHT.
&&
DRLocal storm report, Jun 17, 3:20 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
420 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM HEAVY RAIN HOUGHTON CO. AIRPORT 47.17N 88.49W
06/17/2018 M4.41 INCH HOUGHTON MI ASOS
ASOS STATION CMX, HOUGHTON CO. AIRPORT
RAINFALL AMOUNT SINCE RAIN BEGAN AT 1211 AM
EDT.
&&
DRThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:58 PM CDT | Special Weather Statement | MQT | Houghton | 47 min |
| Jun 16, 11:22 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 23 min |
| Jun 16, 11:26 PM CDT | Special Marine Warning | MQT | 23 min | |
| Jun 17, 2:09 AM CDT | Areal Flood Advisory | MQT | Houghton, Keweenaw | 3 hr |
| Jun 17, 2:46 AM CDT | Flash Flood Warning | MQT | Baraga, Houghton, Ontonagon | 8 hr |
| Jun 17, 9:23 AM CDT | Small Craft Advisory | MQT | 17 hr | |
| Jun 17, 10:44 AM CDT | Flash Flood Warning | MQT | Houghton | 8 hr |
| Jun 17, 4:06 PM CDT | Special Marine Warning | MQT | 54 min | |
| Jun 17, 4:13 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 62 min |
| Jun 17, 4:37 PM CDT | Flash Flood Warning | MQT | Gogebic | 3 hr |
| Jun 17, 4:41 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 79 min |
| Jun 17, 4:49 PM CDT | Areal Flood Advisory | MQT | Houghton, Ontonagon | 3 hr |
| Jun 17, 4:57 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 42 min |
| Jun 17, 5:48 PM CDT | Areal Flood Advisory | MQT | Alger, Marquette | 3 hr |
| Jun 17, 5:49 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 56 min |
| Jun 17, 5:52 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron, Ontonagon | 53 min |
| Jun 17, 6:49 PM CDT | Flash Flood Warning | MQT | Marquette | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.